Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 195, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 17, 2002, 3:05 AM CDT for Calhoun County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2002, 3:05 AM CDT (08:05 UTC)
- Expired
- Aug 17, 2002, 3:45 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Calhoun County, IA
The radar
The Des Moines radar (KDMX), 112 km from the middle of the area, began a volume at 08:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:05 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3070 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 597 m²/s²
- Significant tornado parameter
- 3.9
- Supercell composite
- 18.4
The text
As transmitted, in the capitals the NWS used until 2016.
370 WUUS53 KDMX 170805 SVRDSM IAC025-170845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 305 AM CDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CALHOUN COUNTY IN WEST CENTRAL IOWA * UNTIL 345 AM CDT * AT 303 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MANSON TO 9 MILES SOUTH OF YETTER...OR FROM 21 MILES WEST OF FORT DODGE TO 43 MILES SOUTHWEST OF FORT DODGE...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR ROCKWELL CITY AROUND 308 AM... NEAR MANSON AROUND 310 AM... NEAR KNIERIM AROUND 320 AM... NEAR SOMERS AROUND 325 AM AND NEAR FARNHAMVILLE AROUND 335 AM. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED AREA. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR LOCAL LAW ENFORCEMENT. LAT...LON 4256 9490 4222 9488 4222 9441 4256 9447 31
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 1:26 AM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 17, 1:26 AM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 126 AM CDT SAT AUG 17 2002 SHORT TERM... OMINOUS SQUALL LINE WILL BE RAGING THROUGH OUR CWA OVER NEXT FEW HOURS WITH VERY IMPRESSIVE WIND FIELD FOR MID AUGUST. OUTFLOW BOUNDARY AND WARM FRONT CONNECTING UP TO THE LINE IN NW IA POSES A HIGHER THREAT OF MESOS/ISOLATED TORNADOES EMBEDDED IN THE LINE. ALSO A PERSISTENT AND INTRIGUING HIGH WIND EVENT OVER NORTH CENTRAL IA WITH SEVERAL DAMAGE REPORTS LAST 3 HOURS. REFERENCING THE IOWA ENVIRONMENTAL MESONET, A STRONG MESOSCALE PRESSURE GRADIENT IS ASSOCIATED WITH THIS WAVE. RUC/META TIMING OF FRONT LOOKS REASONABLE, WITH MOST IMPRESSIVE PUSH TO THE LINE THROUGH SE NEBR/SW IA ASSOCIATED WITH STRONGER ISALLOBARIC COUPLET. FOR NOW, WILL HOLD OFF ON DAYTIME WIND ADVISORY, BUT GUSTS OVER 30 MPH LIKELY. NOT MANY CHANGES TO TEMPS NEEDED TODAY THROUGH TONIGHT. LONGER TERM... PATTERN SHAPING UP WELL FOR NOCTURNAL MCS/HEAVY RAIN EVENTS NEXT TWO NIGHTS AND INTO MONDAY. TONIGHT IS QUESTIONABLE WITH REGARD TO BOUNDARY PLACEMENT, BUT META DEVELOPS A SOLID AREA OF 850-700 MB THETA E ADVECTION UPON DEVELOPMENT OF WIDESPREAD LLJ ALONG FRONTAL BOUNDARY. WILL INCLUDE A LOW POP AFTER MIDNIGHT FOR POTENTIAL TONIGHT INTO SUNDAY, WITH SHARP MOISTURE GRADIENT FURTHER N. SHOULD BE A PRETTY NICE DAY ACROSS NORTHERN IA N OF CI SHIELD. HIGHER THREAT OF HEAVY RAIN AND POTENTIAL ELEVATED SEVERE CELLS EXISTS SUNDAY NIGHT INTO MONDAY, WITH A STRONGER 700 MB SHORTWAVE, LLJ AND STRONGER INSTABILITY ALONG PERSISTENT THERMAL BOUNDARY IN VICINITY OF SOUTHERN IA / NORTHERN MO. WILL INSERT MODERATE TO LIKELY POPS DURING THIS PERIOD. THIS MAY KEEP TEMPS RATHER COOL ON MONDAY, SO WILL DROP HIGHS A BIT. .DSM...NONE KULA
In the hours before
Local storm report, Aug 16, 11:33 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1133 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1127 PM EMMETSBURG IA WIND DAMAGE
08/16/02 PALO ALTO REPORTED BY LAW
ENFORCEMENT OFFICIAL.
NON THUNDERSTORM WIND
GUSTS CAUSING NUMEROUS
LARGE TREES TO
FALL...DAMAGING
POWERLINES.Local storm report, Aug 16, 11:34 PM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1134 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM 3 S WALLINGFORD IA NON TSTM WINDS
08/16/02 EMMET REPORTED BY KICD RADIO.
NUMEROUS TREES AND
POWERLINES DOWN. BARN
DESTROYED.Local storm report, Aug 17, 12:31 AM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1231 AM CDT SAT AUG 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1210 AM AYRSHIRE IA 1 INCH HAIL
08/17/02 PALOALTO REPORTED KICD RADIO.Local storm report, Aug 17, 12:39 AM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1239 AM CDT SAT AUG 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1122 PM SWEA CITY IA WIND DAMAGE
08/16/02 KOSSUTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
LARGE TREES DOWN - NON
THUNDERSTORM WINDS.
1144 PM ALGONA IA WIND DAMAGE
08/16/02 KOSSUTH REPORTED BY LAW
ENFORCEMENT OFFICIAL.
POWERLINES DOWN - NON
THUNDERSTORM WINDS.Local storm report, Aug 17, 12:45 AM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1245 AM CDT SAT AUG 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1227 AM 2 S EMMETSBURG IA 1.75 INCH HAIL
08/17/02 PALOALTO REPORTED BY HAM RADIO
OPERATOR.Local storm report, Aug 17, 2:34 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
234 AM CDT SAT AUG 17 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1257 AM 3 N ROCK FALLS IA NON TSTM WINDS
08/17/02 CERROGORDO 65 MPH NON TSTM WINDS.
REPORTED BY STORM
SPOTTER.
0100 AM MASON CITY IA NON TSTM WINDS
08/17/02 CERROGORDO NUMEROUS TREES AND
POWER LINES DOWN.
REPORTED BY MEDIA.The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:13 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 47 min |
| Aug 17, 12:30 AM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 30 min |
| Aug 17, 1:44 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 46 min |
| Aug 17, 2:24 AM CDT | Severe Thunderstorm Warning | DMX | Sac | 51 min |
| Aug 17, 3:13 AM CDT | Severe Thunderstorm Warning | DMX | Webster | 47 min |
| Aug 17, 3:33 AM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Wright | 57 min |
| Aug 17, 3:38 AM CDT | Severe Thunderstorm Warning | DMX | Boone | 37 min |
| Aug 17, 3:45 AM CDT | Severe Thunderstorm Warning | DMX | Greene | 30 min |
| Aug 17, 3:49 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams | 56 min |
| Aug 17, 3:52 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor, Union | 53 min |
| Aug 17, 3:58 AM CDT | Severe Thunderstorm Warning | DMX | Franklin, Hardin | 42 min |
| Aug 17, 4:00 AM CDT | Severe Thunderstorm Warning | DMX | Story | 45 min |
| Aug 17, 4:06 AM CDT | Severe Thunderstorm Warning | DMX | Madison | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.